Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 20, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 28, 2023, 10:18 PM CDT for Dunn County, Pierce County, Saint Croix County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2023, 10:18 PM CDT (03:18 UTC)
- Expired
- Jun 28, 2023, 11:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dunn County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2153 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted.
733
WUUS53 KMPX 290318
SVRMPX
WIC033-093-109-290400-
/O.NEW.KMPX.SV.W.0020.230629T0318Z-230629T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1018 PM CDT Wed Jun 28 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Pierce County in west central Wisconsin...
Southwestern Dunn County in west central Wisconsin...
Southeastern St. Croix County in west central Wisconsin...
* Until 1100 PM CDT.
* At 1018 PM CDT, a severe thunderstorm was located near Woodville,
or 14 miles east of River Falls, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Elmwood around 1030 PM CDT.
Knapp around 1035 PM CDT.
Other locations in the path of this severe thunderstorm include
Menomonie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4479 9243 4497 9240 4497 9180 4471 9184
TIME...MOT...LOC 0318Z 275DEG 30KT 4488 9232
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG3 follow-up statements
873
WWUS53 KMPX 290337
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1037 PM CDT Wed Jun 28 2023
WIC033-093-109-290400-
/O.CON.KMPX.SV.W.0020.000000T0000Z-230629T0400Z/
Pierce WI-Dunn WI-St. Croix WI-
1037 PM CDT Wed Jun 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN PIERCE...SOUTHWESTERN DUNN AND SOUTHEASTERN ST.
CROIX COUNTIES...
At 1036 PM CDT, a severe thunderstorm was located near Elmwood, or 13
miles west of Menomonie, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Menomonie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4478 9236 4493 9224 4493 9181 4471 9184
TIME...MOT...LOC 0336Z 279DEG 28KT 4482 9216
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG371
WWUS53 KMPX 290348
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1048 PM CDT Wed Jun 28 2023
WIC109-290358-
/O.CAN.KMPX.SV.W.0020.000000T0000Z-230629T0400Z/
St. Croix WI-
1048 PM CDT Wed Jun 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. CROIX COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Wisconsin.
LAT...LON 4471 9184 4478 9236 4486 9230 4485 9215
4493 9213 4493 9181
TIME...MOT...LOC 0348Z 279DEG 26KT 4481 9211
$$
WIC033-093-290400-
/O.CON.KMPX.SV.W.0020.000000T0000Z-230629T0400Z/
Pierce WI-Dunn WI-
1048 PM CDT Wed Jun 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHWESTERN DUNN COUNTIES...
At 1048 PM CDT, a severe thunderstorm was located over Elmwood, or 11
miles southwest of Menomonie, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Menomonie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4471 9184 4478 9236 4486 9230 4485 9215
4493 9213 4493 9181
TIME...MOT...LOC 0348Z 279DEG 26KT 4481 9211
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPG453
WWUS53 KMPX 290356
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1056 PM CDT Wed Jun 28 2023
WIC033-093-290406-
/O.EXP.KMPX.SV.W.0020.000000T0000Z-230629T0400Z/
Pierce WI-Dunn WI-
1056 PM CDT Wed Jun 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIERCE AND
SOUTHWESTERN DUNN COUNTIES WILL EXPIRE AT 1100 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Wisconsin.
LAT...LON 4471 9184 4478 9236 4486 9230 4485 9215
4493 9213 4493 9181
TIME...MOT...LOC 0356Z 275DEG 30KT 4480 9202
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:22 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 28, 7:22 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 722 PM CDT Wed Jun 28 2023 .DISCUSSION...(This evening through Wednesday) Issued at 223 PM CDT Wed Jun 28 2023 KEY MESSAGES: - A couple strong to severe storms still possible through this evening east of the Mississippi River. - Mainly dry conditions Thursday through Sunday, then more area-wide but low precipitation chances return early next week. - Temperatures to run near to above normal through the middle of next week. A rather moist low-level environment remains in place ahead of a pre- frontal trough sitting over the Dakota/MN border and the associated cold front just north of the Canadian border. However, the relatively weak boundary layer winds are keeping haze/smoke in place over much of the WFO MPX coverage area, which when combined with cloud cover, is not allowing peak instability to be realized which would help convection grow more in intensity/coverage than what has been seen thus far today. KMPX radar at this time shows very isolated showers/storms over central MN pushing into northwest WI. But, otherwise, the vast majority of the coverage area is sitting dry. The aforementioned trough will press eastward, acting as a low- level focusing convergence mechanism. Steep lapse rates are still generally in place, especially over the WI portion of the coverage area. Model soundings also continued to show high SRH's in the 0-1km and 0-3km depths plus sufficient MLCAPE's nearly 3000 j/kg. It's a matter of if such surface-based CAPE can be realized through the smoke/clouds, if recent trends persist, that likely will be difficult to achieve on a broad scale. Still, should any storms reach strong/severe limits, there is still the potential for large hail and a tornado or two. Any and all precipitation that develops will shift east of the WFO MPX coverage area late tonight. After a brief lull, showers and a few non-severe thunderstorms are possible Thursday afternoon as the cold front itself pushes across MN/WI during the day. The front will then settle to the south of MN/WI Thursday night and remain there through the weekend, essentially shunting any chances for showers/thunderstorms from Thursday night through Sunday off to the south of the coverage area. Another weak cold front looks to move through the Upper Midwest during the Tuesday-Wednesday timeframe but coverage/intensity of any potential showers/thunderstorms looks rather meager. Temperatures will run near to above normal throughout the duration of this forecast period, including the potential for highs to reach the lower 90s for several days during the first half of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 642 PM CDT Wed Jun 28 2023 As this period begins, storms are finally starting to fire in the St. Croix Valley. As a result, we increased TS mention at RNH/EAU, but kept any precip mention out of MN terminals. Next challenge comes with evolution of stratus in northeast MN at the moment. How far this will get pulled southeast is a bit in question, but several models do show a combo of stratus/fog getting about as far south as RNH/STC, so did drop condition there some going into Thursday morning, though there's still quite a bit of uncertainty how this will evolve overnight. Kept TAFs dry for Thursday, though isolated diurnal activity will be possible from southwest MN over into western WI. The one positive for Thursday is that W/NW winds become established, we'll finally lose the haze from low level smoke. KMSP...There is a line of towering cu moving through Hennepin county now associated with the cold front. You can't completely rule out something come out of this, but better chances are definitely with the activity going up in WI. MSP will likely keep a smoky haze through the night, aided by increasing low level RH as the nocturnal inversion develops and winds back off to under 5 kts. Storms Thursday will be highest from 20z to 00z. /OUTLOOK FOR KMSP/ Fri...VFR. Wind NW 5-10 kts. Sat...VFR. Wind N 5-10 kts. Sun...VFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JPC AVIATION...MPG
Hazardous weather outlook, Jun 28, 2:43 PM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 243 PM CDT Wed Jun 28 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 243 PM CDT Wed Jun 28 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated strong or severe thunderstorms could develop this evening east of the Mississippi River. Large hail and damaging winds are the main threats. Smoke, haze, and poor air quality expected through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening east of the Mississippi River.
In the hours before
Special weather statement, Jun 28, 8:22 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Wed Jun 28 2023
MNZ063-WIZ014-023-290215-
Washington MN-Polk WI-St. Croix WI-
822 PM CDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of northeastern
Washington, northwestern St. Croix and south central Polk Counties
through 915 PM CDT...
At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stillwater, or 18 miles northeast of St. Paul, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Somerset around 840 PM CDT.
Other locations in the path of this storm include New Richmond and
Star Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4504 9286 4521 9289 4532 9248 4501 9240
TIME...MOT...LOC 0122Z 258DEG 23KT 4513 9284
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MPGSpecial weather statement, Jun 28, 10:03 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1003 PM CDT Wed Jun 28 2023
WIZ023-025-290345-
St. Croix WI-Dunn WI-
1003 PM CDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of southwestern Dunn
and southeastern St. Croix Counties through 1045 PM CDT...
At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, or 14 miles northeast of River Falls, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Woodville around 1010 PM CDT.
Other locations in the path of this storm include Glenwood City,
Boyceville and Knapp.
This includes Interstate 94 in Wisconsin between mile markers 16 and
40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Wisconsin.
&&
LAT...LON 4480 9197 4482 9213 4485 9215 4486 9232
4487 9246 4505 9244 4507 9194
TIME...MOT...LOC 0303Z 273DEG 22KT 4496 9235
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MPGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:22 PM CDT | Special Weather Statement | MPX | Saint Croix | 53 min |
| Jun 28, 9:03 PM CDT | Severe Thunderstorm Warning | MPX | Saint Croix | 42 min |
| Jun 28, 10:03 PM CDT | Special Weather Statement | MPX | Saint Croix | 42 min |
| Jun 28, 10:26 PM CDT | Special Weather Statement | MPX | Rusk | 34 min |
| Jun 28, 11:02 PM CDT | Special Weather Statement | MPX | Pepin | 43 min |
| Jun 28, 11:42 PM CDT | Special Weather Statement | MPX | Pepin | 48 min |
| Jun 29, 2:36 AM CDT | Dense Fog Advisory | MPX | Polk | 6 hr |
| Jun 29, 6:24 PM CDT | Special Weather Statement | MPX | Pepin | 21 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.